Parkinson's disease dilemma

October 21, 2002

Parkinson's disease dilemma

 

HEALTH-SYSTEM EDITION
CLINICAL TWISTERS

Parkinson's disease dilemma

A 78-year-old male with Parkinson's disease was admitted to your hospital for recurrent severe gastrointestinal bleeding. Despite tests, the cause of bleeding remains unknown. The patient's hemoglobin has been stabilized by administration of several units of blood. His vital signs are largely normal. Currently, the patient's medications are limited to intermittent intravenous famotidine in normal saline and total parenteral nutrition (TPN). Since admission, the patient has been confused and had bouts of delirium. He has also had problems with swallowing. Prior to admission, the patient had been taking Sinemet 25/100 t.i.d., but this medication has been withheld for the past week because he has been (and still is) NPO. The attending physician believes restarting Sinemet will improve the patient's Parkinson's disease symptoms and perhaps his cognitive function. With Sinemet not available in parenteral form, what do you suggest and why?

This patient needs to have a nasogastric feeding tube placed into the stomach for medications and possible enteral feedings. Sinemet can then be restarted. Once his Parkinson's disease symptoms and confusion improve, the feeding tube can be removed and the patient can return to oral medications and normal eating. If swallowing and delirium continue to be a problem and are causing significant malnutrition (and the patient, family, and physician are agreeable), placement of a percutaneous endoscopic gastrostomy tube (PEG) could be an option. The side effect of confusion has been associated with famotidine. Changing famotidine to a proton pump inhibitor such as pantoprazole may be warranted.

Charles M. Karnack, Pharm.D., BCNSP
Clinical Pharmacy Specialist
Mercy Hospital of Pittsburgh
Pittsburgh

Medication is probably responsible for 10%-30% of all cases of delirium in hospitalized elderly patients. The confusion and delirium in this patient appear to coincide with the patient's hospitalization for recurrent severe GI bleeding, initiation of famotidine IV therapy, and carbidopa/ levodopa discontinuation. It is likely the IV famotidine prompted the delirium, although a low hemoglobin level from the GI bleed and withholding carbidopa/levodopa may have increased the patient's risk of cognitive impairment. If the patient requires continued treatment with an H2 blocker, numerous case reports document that switching to another agent, such as cimetidine, should alleviate delirium.

If the GI bleed is under control, I would want to restart the carbidopa/levodopa as soon as possible (many NPO patients are allowed to take their carbidopa/ levodopa orally). Restarting the carbidopa/levodopa may improve the patient's cognition; ability to swallow, communicate, and ambulate; and, more important, decrease his risk of developing pneumonia.

Richard Berchou, Pharm.D.
Assistant Professor of Psychiatry
Adjunct Assistant Professor of Pharmacy Practice
Wayne State University
Department of Psychiatry & Behavioral Neurosciences
Detroit

Are you puzzled by a clinical situation that would make a good topic for this column? Or do you relish an opportunity to test your skill in resolving a clinical challenge? Please send us a clinical scenario or indicate your interest in providing us with a patient assessment by e-mailing us at drug.topics@medec.com or fax us at (201) 722-2490.



Kathy Hitchens. Parkinson's disease dilemma. Drug Topics 2002;20:HSE19.